Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Complex earthquakes and Teichmüller theory

Author: Curtis T. McMullen
Journal: J. Amer. Math. Soc. 11 (1998), 283-320
MSC (1991): Primary 30F10, 30F40, 32G15
MathSciNet review: 1478844
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that any two points in Teichmüller space are joined by an earthquake path. In this paper we show any earthquake path $\mathbb R \rightarrow T(S)$ extends to a proper holomorphic mapping of a simply-connected domain $D$ into Teichmüller space, where $\mathbb R \subset D \subset \mathbb C$. These complex earthquakes relate Weil-Petersson geometry, projective structures, pleated surfaces and quasifuchsian groups. Using complex earthquakes, we prove grafting is a homeomorphism for all 1-dimensional Teichmüller spaces, and we construct bending coordinates on Bers slices and their generalizations. In the appendix we use projective surfaces to show the closure of quasifuchsian space is not a topological manifold.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 30F10, 30F40, 32G15

Retrieve articles in all journals with MSC (1991): 30F10, 30F40, 32G15

Additional Information

Received by editor(s): March 8, 1996
Received by editor(s) in revised form: October 21, 1997
Additional Notes: The author’s research was partially supported by the NSF
Article copyright: © Copyright 1998 American Mathematical Society